Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Does Prazac and Abilify lead to poor sleep and auditory hallucinations?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have been on and off anti-depressants since my twenties. I am now 45 and was on 40 mg Prozac up until a week ago when my doctor added 5 mg Abilify since I had been in a funk that I just couldn't shake. She also increased the Prozac to 60 mg. When I say funk, I mean I had no interest at all in life. I didn't want to do anything...nothing gave me pleasure. I was sleeping and eating all of the time. Since the increase in Prozac and the addition of the Abilify, I have felt AWESOME! I have so much energy, I am super positive, happy, and I love how I feel. However, I am waking up multiple times during the night, and am wide awake. Also, I have been having what I would call auditory hallucinations. Last night I thought I heard something huge crash downstairs but my husband assures me it was nothing. I also hear my kids call out for me..."Mommy," which is very scary, and they are sound asleep and clearly didn't call out to me. I also hear my dog cry. It is very scary and upsetting. I'm almost afraid to go to sleep now. One last side effect, is that I get this bright white light flashing in my eyes. My first question, is are these side effects ok and safe and will they go away? My second question is whether the Prozac/Abilify combo will make me gain weight. I need to lose 50 lbs and just can't afford to gain anything. Thank you! I don't know why it listed sexual problems. It must have mistakenly chosen that... Also, I should have definitely added that I am a compulsive overeater, 50 lbs overweight, and have struggled with this for 30 years as well... also, can Abilify slow your metabolism? Are the effects of Prozac and Abilify eventually going to wear off and I'll be having to change medications again? Will I suffer any long term problems? Will my brain chemistry permanently change so that I will always have to rely on medications???
Posted Mon, 3 Feb 2014 in Medicines and Side Effects
Answered by Dr. Ashish Mittal 6 hours later
Brief Answer: Hallucination need urgent treatment. Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 45 year old female • Known case of Psoriatic Arthritis, Depression, Generalized Anxiety Disorder and Compulsive overeating. • Currently on Prazac 60mg and Abilify 5mg • Complaints of: Poor sleep and auditory hallucination Poor sleep and auditory hallucination are not side effects of Prazac and Abilify. Even Abilify (Aripiprazole) used in treatment of auditory hallucination in doses upto 30mg per day. As you have history of depression and after increment in Prozac doses you are having: Over-cheerfulness, increase energy, poor sleep and auditory hallucination. It appear that you are developing symptoms of Mania (with psychotic symptoms) which are opposite to the symptoms of depression. In such case you should urgently meet your psychiatrist. Commonly used strategy by psychiatrist in such cases: -Stoppage of Antidepressants (Prozac) -Increase dose of Antipsychotic medicine (Abilify) -Addition of mood stabilizers medicines. Abilify do not slow metabolism. There is no need to worry about weight gain currently. Depression and Mania symptoms occur in Bipolar affective disorder. It is a chronic illness and requires treatment for several years depending on the condition of the patient in future. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Follow-up: Does Prazac and Abilify lead to poor sleep and auditory hallucinations? 2 days later
Hi Doctor and thank you so much. Gosh I don't think my MD who is the prescriber knows this stuff. So since my last message to you, I haven't had any more of the auditory hallucinations, just very vivid and a little disturbing, dreams. Also, I am still unable to sleep through the night, and want to get up for the day at 3 a.m. The past few days I have been up and full on working out at 4:30 or 5:00 a.m. Then I clean the house, go to the grocery store, make an awesome breakfast, all by 7:00 a.m. I think you are right, it is mania. But I love it and want to always be like this! Why is this a problem? Am I going to crash? I will definitely go to the doctor to tell her what you said...I paid for a month of unlimited questions so I am looking forward to your response. Am I correct that you want me to stop Prozac and increase Abilify? What if the hallucinations are gone? Am I Bipolar? I thought I was just depressed with severe mood swings but what I am experiencing now sounds like what I hear about people on cocaine. Thank you so much Doctor! This is awesome and SO worth the money!!!!!
Answered by Dr. Ashish Mittal 29 hours later
Brief Answer: You need attention for current symptoms. Detailed Answer: Hello again, Thanks for follow up. Your MD had suspected some early changes, due to that he prescribed Abilify in your case. Abilify stop hallucination, which is evident in your case. You should meet your MD with current updated information about your symptoms and my suggestions. In Mania patient feel very good (sometimes even better then cocaine kick) but in advance stages patient lost ability to recognize themselves ill and become aggressive. Due to that they have complication in their personal, social and occupational life. They loose respect in society and many time people start telling them mad. So, it is better to seek solution for that in initial phases only. Q. Am I correct that you want me to stop Prozac and increase Abilify? Answer: Yes, but under your MD supervision. Q. What if the hallucinations are gone? Am I Bipolar? Answer: Continue Abilify. I strongly suspect Bipolar illness in your case from the available information. For confirmation in person detailed evaluation is must. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor